MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 6MM; CULDOSCOPE (AND ACCESSORIES)

SMITH & NEPHEW, INC. ENDOSCOPIC CANN DRILL BIT 6MM; CULDOSCOPE (AND ACCESSORIES)
Catalog Number 013499
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an acl reconstruction after a guide wire was inserted into femoral bone, the surgeon used the over drilling to make the femoral tunnel, but it was hard to drill.When the guide wire was reinserted, the guide wire broke.No back-up device available and it is unknown if there was delay in the procedure.
 
Additional Manufacturer Narrative
One 013499 endoscopic cannulated 6mm drill bit was returned for evaluation.The complaint stated: ¿after a guide wire was inserted into femoral bone, the surgeon used the over drilling to make the femoral tunnel, but it was hard to drill.When the guide wire was reinserted, the guide wire broke.¿ the drill was received with a blockage inside the cannula.There is external damage; the cutting surfaces are scratched, gouged and dulled.As with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in the instrument¿s failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.Bowed or bent guidewires have been found to be a factor for this condition as well.Smith and nephew guide wires are intended for use with this drill bit.It is unknown whether the guidewire was a smith and nephew product.Request for information was unsuccessful.No root cause related to the manufacture of the device was confirmed.There are no other complaints for this manufacturing lot.No further investigation is warranted at this time.
 
Additional Manufacturer Narrative
Complaint revisit request.Request was asked to determine what was inside the drill lumen.Sectioning of the drill bit was performed.A 23.84mm section of a spade tip guide wire was retrieved from the lumen.The spade tip is of unknown origin.Post section inner diameter had scratches and fine debris were left behind from the jammed instrument.There was no other obstruction or material observed.Smith and nephew guide wires are intended for use with this drill bit.We do not support use of other than smith and nephew products with each other.

Brand Name
ENDOSCOPIC CANN DRILL BIT 6MM
Common Device Name
CULDOSCOPE (AND ACCESSORIES)
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8495745
Report Number1219602-2019-00401
Device Sequence Number19505404
Product Code HEW
UDI-Device Identifier03596010090850
UDI-Public03596010090850
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT.
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number013499
Device Lot NumberUSW55060/1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer04/26/2019
06/06/2019
Initial Report FDA Received Date04/09/2019
Supplement Report FDA Received Date04/29/2019
06/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1